Montana, 2023Flooding and Hail in Montana, June 1 to 4, 2023
June 1 to 4, 2023 · NWS TFX · 5 events in 2 counties and zones
June began with river flooding along Clear Creek near Chinook, which reached Major Flood Stage for the second time this spring. In fact, Clear Creek recorded its third highest crest on record, as of writing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
June began with river flooding along Clear Creek near Chinook, which reached Major Flood Stage for the second time this spring. In fact, Clear Creek recorded its third highest crest on record, as of writing. Fergus County, especially locations south of Lewistown, also experienced flooding due to heavy rainfall. Elsewhere, isolated severe thunderstorms occurred as a spring-like storm system moved across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 1, 1:08 PM MST, 46 minutes earlier.
Area forecast discussion, Jun 1, 1:08 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
208 PM MDT Thu Jun 1 2023
.SYNOPSIS...
Scattered thunderstorms this afternoon and evening. Breezy
conditions through this evening from Cut Bank down to Great Falls.
Tonight into tomorrow, a more widespread rainfall moves in across
Central Montana into North-Central Montana from the southeast.
Chances each afternoon and evening next week for scattered
thunderstorms and rain showers.
&&
.DISCUSSION...
Rest of today through Saturday... Northerly flow contributes with
daytime heating for cumulus clouds to develop where we have seen
clearing skies from this afternoon that will bring scattered rain
showers and thunderstorms to Southwest and North Central Montana
the rest of this afternoon into this evening. Breezy northerly
winds continue for this afternoon and evening with gusts up to 30
mph across Cut Bank to Great Falls. Primary hazards today with
thunderstorms are heavy rainfall, lightning, and gusty winds.
Below normal temperatures are in store for the next two days with
high temperatures in the upper 50s and low 60s.
A more widespread rainfall moves in from the southeast moving
northward across Central and North-Central Montana beginning late
tonight and tomorrow morning. There is a 40% to 60% chance of
seeing greater than 1 inch of rainfall with this system from
Friday morning to Saturday morning. Probabilities are 60% to 80%
for seeing between 0.25 inches and 0.5 inches in the next 24 hour
period. The highest chances of seeing rainfall, which can be
periodically heavy at times, is from Lewistown north to Havre
east. This is where locations may occur some flooding in areas
that prone to ponding and in low-lying areas. Otherwise, soil
moisture will help absorb the majority of this rainfall and limit
flash flood potential.
Sunday through Thursday... Temperatures return to near normal for
next week with chances every afternoon and evening period for
scattered thunderstorms as we continue to be in an unsettled
weather pattern. Webb
&&
.AVIATION...
1145 AM MDT Thu Jun 1 2023 (01/18Z TAF Period)
Cumulus clouds continue to develop across Central Montana where
clearing has occurred as northerly flow continues to push light
scattered rain showers we saw this morning northward. Scattered
thunderstorms and rain showers are still on track to develop this
afternoon and evening across portions of Southwest Montana and
Central Montana, with more widespread rainfall moving in late
tonight. Airfields across Central and Southwest Montana may briefly
see reduction in visibility with heavy rain showers/thunderstorms in
the next 24 hour period with periods of MVFR conditions. Mountain
obstruction is expected to continue for Central and Southwest
Montana through the TAF period. Webb
Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.
&&
.HYDROLOGY...
Deep moisture will lead to heavy downpours with thunderstorms
today with slow storm movement potentially producing localized
heavy rainfall and a small risk (5% or less) of flash flooding.
Widespread rain on Friday into Friday night is expected across
north- central and central Montana and there is a greater than 50%
chance for precipitation amounts of 1 inch or more across
primarily eastern portions of north-central Montana. Localized
heavy rainfall with thunderstorms today could bring some isolated
minor flooding risks, including the potential for street flooding
and standing water in poorly drained areas. Creeks and streams
across eastern portions of north-central Montana are also likely
to see higher flows through the upcoming weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 54 59 54 64 / 70 90 70 80
CTB 50 65 52 69 / 30 60 50 60
HLN 55 62 54 68 / 80 90 70 80
BZN 50 61 49 64 / 70 100 70 80
WYS 41 61 40 61 / 60 90 70 80
DLN 49 61 48 64 / 80 90 60 70
HVR 56 67 57 71 / 40 90 90 80
LWT 51 59 51 64 / 90 100 80 80
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 1, 1:12 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
212 PM MDT Thu Jun 1 2023
MTZ314-318-012045-
Snowy and Judith Mountains MT-Fergus County below 4500ft MT-
212 PM MDT Thu Jun 1 2023
...A strong thunderstorms will impact portions of south central
Fergus County through 245 PM MDT...
At 210 PM MDT, Doppler radar were tracking strong thunderstorms 13
miles southeast of Lewistown, moving northwest at 5 mph.
HAZARD...Heavy rain, winds in excess of 40 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lewistown, Giltedge, Heath and Forestgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4677 10884 4674 10919 4675 10938 4707 10954
4722 10902
TIME...MOT...LOC 2010Z 148DEG 5KT 4693 10921
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RCGHail, Fergus
- When
- June 1, 1:54 PM MST to 2:09 PM MST
- Where
- Fergus County, 2.48 mi SE of Lewistown
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.040, -109.391
Spotter reported hail fell for roughly 15 minutes and was of various sizes. Largest was ping pong size. Impacts from the hail to hay crops were reported.
Hail, Fergus
- When
- June 1, 1:59 PM MST to 2:07 PM MST
- Where
- Fergus County, 2.46 mi S of Lewistown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.034, -109.419
Spotter reported quarter size hail.
Hail, Fergus
- When
- June 1, 2:04 PM MST to 2:14 PM MST
- Where
- Fergus County, 0.08 mi NNE of Lewistown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.071, -109.420
Public submitted photos of hail near Lewistown Pool being compared to a quarter.
Flood, Fergus
- When
- June 2, 12:00 AM MST to June 4, 12:00 AM MST
- Where
- Fergus County, 1.71 mi S of Lewistown to 1.57 mi WNW of Dunlap
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 47.045, -109.415
Big Spring Creek south of Lewistown came out of its banks in several areas, resulting in flooding. Several small parks and boat entrances were closed and underwater as a result. Nearby and surrounding tributaries also flooded.
Flood, Blaine
- When
- June 3, 7:46 AM MST to June 4, 11:00 PM MST
- Where
- Blaine County, 0.33 mi NW of Lohman to 3.61 mi ENE of Lohman
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 48.584, -109.405
Water levels of Clear Creek near Chinook crested at 8.57 feet on June 4th, which is Major Flood Stage. At the time, this crest value was the third highest crest on record for this location.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Idaho, June 1 to 28, 2023$1.9 million · 1 event
- Flood in Idaho, June 1 to 10, 2023$1.5 million · 1 event
- Flooding in South Dakota, June 1 to 30, 2023$276,000 · 6 events
- Drought in Kansas, June 1 to 30, 202326 events
- Drought in Nebraska, June 1 to 30, 202324 events
- Drought in Nebraska, June 1 to 30, 202320 events
- Flash Flood and Hail in Texas, June 1 to 4, 20232.75 in hail · 20 events
- Drought in Oklahoma, June 1 to 19, 202319 events
- Drought in Missouri, June 1 to 30, 202315 events
- Drought in Missouri, June 1 to 30, 202315 events
- Drought in South Dakota, June 1 to 30, 202314 events
- Drought in Texas, June 1 to 30, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105461, 1105462, 1105463, 1109215, 1105750.